News Release 

Adding travel history to patient evaluation could help to prevent spread of coronavirus

American College of Physicians

1. Adding travel history to patient evaluation could help to prevent spread of coronavirus

Abstract: http://annals.org/aim/article/doi/10.7326/M20-0643

URL goes live when the embargo lifts

A commentary published in Annals of Internal Medicine recommends adding travel history to the patient evaluation to identify risk for potential exposure to CoVID-19, or coronavirus. Typically, clinicians assess temperature, heart rate, respiratory rate, and blood pressure during a physical examination. Adding a fifth "vital sign" could help to prevent spread of geographically-linked emerging infectious diseases, such as CoVID-19.

The authors of a commentary from the Division of Infectious Disease and Geographic Medicine at the University of Texas Southwestern Medical Center say that lessons from SARS, MERS, and Ebola suggest that early case identification through ascertaining travel history is critical to protect both patients and those caring from them. In 2014, a patient presented to a Dallas emergency department after returning from Liberia with low grade fever, abdominal pain, dizziness, nausea, and headache. The patient had Ebola, but clinicians did not include travel history in the patient's vitals and the diagnosis was missed.

In the first 6 weeks of the current epidemic, the number of cases of CoVID-19 has surpassed those of SARS and MERS, raising questions about strategies to control the spread of infection. Available data specific to CoVID-19 suggest that screening and restricting travelers may have limited impact on containment. The authors argue that patients' vital signs are immediately powerful indicators of how urgently they need care and what path to take. A simple, targeted travel history can help clinicians put symptoms of infection in context and trigger more detailed history, appropriate testing, and rapid implementation of protective measures.

Media contacts: For an embargoed PDF please contact Lauren Evans at laevans@acponline.org. To reach the lead author, Trish M. Perl, MD, MSc, please contact Remecka Owens at remekca.owens@utsouthwestern.edu.

2. Pharmacotherapy ineffective for treating cannabis use disorder

Abstract: http://annals.org/aim/article/doi/10.7326/M19-1105

URL goes live when the embargo lifts

Available evidence suggests that several drug classes, including cannabinoids and SSRIs, are ineffective for treating cannabis use disorder. Findings from a systematic review are published in Annals of Internal Medicine.

According to the National Survey on Drug Use and Health, from 2002 to 2014, the prevalence of daily cannabis use in the United States nearly doubled. The potency of readily available cannabis has also increased, while public perception of cannabis harms has decreased. With increased use among the general population and a high prevalence of cannabis use disorder among current cannabis users, an urgent need exists for more research to identify effective pharmacologic treatments.

Researchers from VA Portland Health Care System reviewed published research to ascertain the benefits and risks of pharmacotherapies for the treatment of cannabis use disorder. Across 26 trials, the evidence was largely insufficient to determine whether medication could help treat cannabis use disorder. The researchers found low- to moderate-strength evidence that buspirone, cannabinoids, and SSRIs were ineffective for decreasing cannabis use or improving abstinence. Evidence was insufficient to draw conclusions about the effectiveness of all other drug classes. The researchers noted that overall, the evidence base was limited because small number of studies investigating most drug classes, small sample sizes, nearly universal high attrition rates, and other methodological flaws in nearly half the trials included in the review. They conclude that more research in this area is urgently needed.

Media contacts: For an embargoed PDF please contact Lauren Evans at laevans@acponline.org. Questions regarding this research should be directed to Dan Herrigstad at Daniel.Herrigstad@va.gov.

3. Flu vaccine may not decrease hospitalization or mortality among elderly persons

Abstract: http://annals.org/aim/article/doi/10.7326/M19-3075

URL goes live when the embargo lifts

Influenza vaccination rates increase sharply at age 65 with no matching decrease in hospitalizations and mortality rates in this population. These findings suggest that current vaccination strategies prioritizing elderly persons may not be as effective as previously thought. Findings from an observational study are published in Annals of Internal Medicine.

Many Western European countries focus influenza vaccination efforts on high-risk groups, such as elderly persons, because they bear much of the burden of influenza-related morbidity and mortality. In contrast, epidemiologic models suggest that vaccinating children - a group likely to transmit influenza - may protect high-risk groups more than vaccinating the high-risk groups themselves. Deciding between the two strategies depends on the effectiveness of the influenza vaccine in reducing hospitalizations and mortality among elderly persons.

Researchers from the University of California, Berkeley, the University of California, Santa Cruz, and Clemson University used an objective observational research design called regression discontinuity (pretest-posttest program-comparison) to determine the effectiveness of the influenza vaccine in reducing hospitalizations and mortality among elderly persons. They studied data from patient surveys and administrative records for adults aged 55 to 75 years residing in England and Wales from 2000 to 2014. They found that while turning 65 was associated with a statistically and clinically significant increase in rate of seasonal influenza vaccination, no evidence indicated that vaccination reduced hospitalizations or mortality among elderly persons. The estimates were precise enough to rule out results from many previous studies. These findings suggest that vaccination programs focusing on elderly patients may require supplemental strategies to effectively reduce morbidity and mortality in this population.

Media contacts: For an embargoed PDF please contact Lauren Evans at laevans@acponline.org. To speak with the lead author, Michael L. Anderson, PhD, please contact Julie Gipple julie_gipple@berkeley.edu.

4. Severe fatty liver disease a potential complication of checkpoint inhibitors

Abstract: http://annals.org/aim/article/doi/10.7326/L19-0635

URL goes live when the embargo lifts

Clinicians identified a rare but serious potential adverse event associated with the use of the immune checkpoint inhibitor, nivolumab. Severe fatty liver disease with high blood triglyceride levels may occur, even in patients with normal body weight taking this medication. Findings from a case report are published in Annals of Internal Medicine.

Giving patients checkpoint inhibitors, which are antibodies directed against programmed cell death protein 1 (PD-1) and similar proteins, has revolutionized the treatment of cancer, especially malignant melanoma. However, this therapy is known to cause many serious but treatable immune-related adverse events. Recently, clinicians from the University of Tübingen and the Helmholtz Zentrum München, Germany detected a yet unknown cause of nonalcoholic fatty liver disease in a lean woman being treated with nivolumab for skin cancer. The authors believe the immune checkpoint blockade therapy may have triggered inflammation of her subcutaneous fat.

The researchers report the case of a 45-year-old woman with malignant melanoma, a skin cancer, effectively treated with the nivolumab. Towards the end of treatment the patient had very high levels of lipids, a newly developed diabetes, and a severe form of nonalcoholic fatty liver disease. This was completely unexpected, particularly because the patient had lost 31 kg of body weight. Tissue biopsy of her subcutaneous fat and magnetic resonance imaging showed acquired lipodystrophy with a severe form of inflammation of her fat, which may have been triggered by the function of the checkpoint inhibitor. Intensive treatment with pioglitazone resulted in her liver fat, liver enzymes, and lipid levels returning to almost normal values. Clinicians treating patients with checkpoint inhibitors should be aware of this newly-identified adverse event.

Media contacts: For an embargoed PDF please contact Lauren Evans at laevans@acponline.org. To speak with the lead author, Norbert Stefan, MD, please contact him at norbert.stefan@med.uni-tuebingen.de. https://twitter.com/AnnalsofIM?ref_src=twsrc%5Egoogle%7Ctwcamp%5Eserp%7Ctwgr%5Eauthor

Also new in this issue

In the Clinic: Managing Patients with Fibromyalgia
Matthew J. Bair, MD, MS; Erin E. Krebs, MD, MPH
In the Clinic Abstract: http://annals.org/aim/article/doi/10.7326/M19-3262

###

Disclaimer: AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert system.